Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 35, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 5, 2010, 4:02 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2010, 4:02 PM MDT (22:02 UTC)
- Expired
- Aug 5, 2010, 4:22 PM MDT
- In force
- 20 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Lemhi County, ID, Ravalli County, MT
The radar
The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4455 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:16 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 5, 2:16 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 216 PM MDT THU AUG 5 2010 .DISCUSSION...AN UPPER LEVEL TROUGH ORIENTED ALONG THE PACIFIC NORTHWEST COAST WILL CONTINUE TO INFLUENCE WEATHER OVER THE NORTHERN ROCKIES THROUGH TOMORROW. WEAK WAVES OF ENERGY AND MOISTURE WILL PROPAGATE THROUGH THE FLOW EACH AFTERNOON AND INTERACT WITH UNSTABLE ATMOSPHERIC CONDITIONS TO PRODUCE SHOWERS AND THUNDERSTORMS. ONE SUCH WAVE IS CURRENTLY BEGINNING TO PRODUCE CONVECTION ACROSS LEMHI COUNTY IN IDAHO. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP...GENERALLY ACROSS NORTH CENTRAL IDAHO AND SOUTHWEST MONTANA THROUGH THE AFTERNOON. NORTHWEST MONTANA WILL SEE A FEW ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP LATER THIS AFTERNOON BUT DO NOT EXPECT COVERAGE TO BE AS WIDESPREAD DUE TO MORE STABLE CONDITIONS IN PLACE. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE HEAVY RAIN...ALTHOUGH SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT. CONVECTION WILL FALL APART AROUND SUNSET TONIGHT...WITH EXCEPTION OF EXTREME NORTHWEST MONTANA WHERE A REINFORCING WAVE OF ENERGY WILL ALLOW FOR THE POTENTIAL OF CONTINUING SHOWERS AND ISOLATED THUNDERSTORMS. A MORE PROMINENT WAVE OF ENERGY IS ANTICIPATED TOMORROW AFTERNOON. WITH MORE FAVORABLE INSTABILITY AND MOISTURE IN PLACE...WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP ACROSS THE REGION. THE MAIN FOCUS WILL REMAIN ACROSS SOUTHWEST MONTANA AND NORTH CENTRAL IDAHO HOWEVER. WITH MORE FAVORABLE UPPER LEVEL DYNAMICS...THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE TOMORROW IS NOT OUT OF THE QUESTION. HOWEVER...THE MAIN THREAT WILL CONTINUE TO BE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. SATURDAY THROUGH THURSDAY...AN UNSTABLE AND WARM ATMOSPHERE CONTINUES ON SATURDAY AND SUNDAY WITH THE POTENTIAL OF AFTERNOON THUNDERSTORMS CONTINUING. THE MOST FAVORED LOCATIONS WILL BE ACROSS LEMHI COUNTY TOWARDS THE BUTTE AREA. THIS TREND WILL CONTINUE FOR MONDAY AND TUESDAY. FORECAST MODELS HAVE COME INTO BETTER AGREEMENT FOR MID- WEEK AFTER NUMEROUS DISCREPANCIES OVER THE PAST 24 HOURS. A TROUGH MOVING ALONG THE CANADIAN BORDER ON WEDNESDAY WILL LIKELY BRING A COOL DOWN WITH THE POTENTIAL OF MORE SHOWERS AND THUNDERSTORMS. && .AVIATION...THE ATMOSPHERE HAS BEGUN TO DESTABILIZE THIS AFTERNOON ALLOWING FOR SHOWER AND THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION IS LOCATED ACROSS LEMHI COUNTY IN IDAHO...HOWEVER CONVECTION WILL CONTINUE TO DEVELOP AND SPREAD INTO SOUTHWEST MONTANA AFTER 05/2200Z. THE AIRFIELDS MOST LIKELY TO BE IMPACTED INCLUDE KBTM AND KSMN. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL AND GUSTY WINDS. STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0200Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PALLISTER LONG TERM....LOEFFELBEIN AVIATION...PALLISTER
In the hours before
Special weather statement, Aug 5, 3:01 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT THU AUG 5 2010
IDZ010-052130-
EASTERN LEMHI COUNTY-
301 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 330 PM
MDT...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEADORE...OR 38 MILES SOUTHEAST
OF SALMON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TENDOY...LEMHI...AND
MAINLY RURAL AREAS OF EASTERN LEMHI COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4452 11381 4485 11400 4505 11346 4499 11343
4495 11343 4492 11348 4485 11344 4483 11337
4480 11333 4472 11329
TIME...MOT...LOC 2100Z 278DEG 15KT 4477 11332Special weather statement, Aug 5, 3:35 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 335 PM MDT THU AUG 5 2010 IDZ010-052200- EASTERN LEMHI COUNTY- 335 PM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 400 PM MDT... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEMHI...OR 23 MILES SOUTHEAST OF SALMON... MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...TENDOY AND BAKER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4517 11367 4476 11342 4470 11354 4510 11384 TIME...MOT...LOC 2135Z 239DEG 13KT 4489 11366
Special weather statement, Aug 5, 3:49 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT THU AUG 5 2010
IDZ009-010-052245-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
349 PM MDT THU AUG 5 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF SHOWERS AND THUNDERSTORMS SOUTH OF SALMON AND NEAR
TENDOY...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED TO MOVE ACROSS THE TENDOY TO
SALMON AREA THROUGH 430 PM
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...TENDOY AND
BAKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4504 11407 4523 11396 4524 11379 4523 11371
4521 11369 4486 11351 4484 11369
TIME...MOT...LOC 2146Z 214DEG 12KT 4507 11389The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:12 PM MDT | Special Weather Statement | MSO | Missoula | 48 min |
| Aug 4, 6:40 PM MDT | Special Weather Statement | MSO | Missoula | 50 min |
| Aug 4, 6:43 PM MDT | Special Weather Statement | MSO | Missoula | 47 min |
| Aug 5, 4:55 PM MDT | Special Weather Statement | MSO | Deer Lodge | 50 min |
| Aug 5, 5:29 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 46 min |
| Aug 5, 5:54 PM MDT | Special Weather Statement | MSO | Granite | 51 min |
| Aug 5, 3:01 PM MDT | Special Weather Statement | MSO | Lemhi | 29 min |
| Aug 5, 3:35 PM MDT | Special Weather Statement | MSO | Lemhi | 25 min |
| Aug 5, 3:49 PM MDT | Special Weather Statement | MSO | Lemhi | 56 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Severe Thunderstorm Warnings in Idaho, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.